I have a love-hate relationship with Prednisone. OK, more hate than love. It can be so helpful and hurtful at the same time. It’s a good drug as long as you only need it for a short period of time but if you need it for more than a couple of weeks and can cause all kinds of issues.
Image by HeungSoon
What is Prednisone? It’s a steroid that treats many conditions like inflammation, eye issues, allergies, cancer, and skin issues just to name a few. It tells the body to calm down but I swear it told mine to freak out instead.
I’ve been on Prednisone not long after the transplant and I’m still currently on it. For at least a few months I was taking 240mg a day for GI issues which is extremely high. At those levels, it takes a huge toll on the body. The neurologist told me a lot of my issues like hand tremors were due to the Prednisone. He wasn’t able to fully diagnose me with anything till they get me off of it or at least lower my dosage. He said it would be hard to sort out medical issues being on that high of a dose.
I’m currently on 30mg a day for GVHD issues which they are slowly tapering me down from 60mg a day. They started me on a medicine for GVHD called Jakafii which seems to be working at this point.
As I said, Prednisone can be helpful to calm things down like GVHD issues. It’s a quick fix but it’s not something you want to stay on.
Prednisone affects the muscles of the legs. It depletes them making them super weak. When I was on the 240mg I had a hard time getting up off the couch, toilet, and chairs.
One night I accidentally fell on the floor and I wasn’t able to get up even with the help of my sister. My sister who was my caretaker had to call 911 for assistance because my legs and arms were too weak to help myself. They arrived and put me back on my feet. I was able to walk and hold myself up but I just couldn’t get up off the floor. Another night I couldn’t get off the couch so I slept there a few hours till I had to pee so bad I couldn’t take it. Again they had to come and get me to my feet. They were very understanding about the thing and told me to call anytime.
Another huge issue, Prednisone lowers imunity which is really a bad thing for stem cell transplant patents. When the immunity is dropped that opens the doors to infection and viruses. Right now I’m dealing with a spike in my CMV numbers. CMV normally becomes dormant at less then 50 but when the immunity isn’t able to keep it in check it wakes up. My CMV number jumped to 6900+ which is really high. They had to change one of my medicines to bring the CMV in control.
Here are a few of the side effects of Prednisone.
- weight gain
- swelling of the feet
- blurred vision
- shortness of breath
- muscle weakness
- headaches or dissiness
- sleep problems
- excess sweating
- moon face (swelling of the face)
- camel hump (hump behind the neck)
- healing slowly
This is the short list. As you see it can really cause a lot of issues with the body making it hard to determie if its the prednisone or other medications you’re taking.
I’ve experienced a lot of the side effects listed above while taking the high dose. At times I was wondering if I was actually overdosing.
I’m not totally anti-prednisone but it doesn’t seem to work to well with my body. Some people have better luck than I do.
Have you had any issues with Prednisone? Share your story in the comment area. I would love to your journey.
Leave a Reply